KAKE NEWS INVESTIGATES: Did a common drug play a role in a teen's death?
KAKE News has been following the story of Zei Uwadia, a local teen with a mystery illness since January.
Her medical battle garnered national media coverage and caught the eye of doctors from as far away as Harvard University. Doctors say a newly published medical study could help prove that a common antibiotic could be to blame. While they still have more work to do, they say patients nationwide have come forward with striking similarities.
See our story from January, when Zei came home here:
"My god, she had so much potential. She had this brilliant mind," says her mom, Brie Kerschen.
Zei Uwadia was a bright and healthy teenage girl, until the day she went to the doctor for a urinary tract infection.
"A 10 day regimen, antibiotic by mouth," says Kerschen.
The antibiotic doctors prescribed worked, but new problems emerged. Her mom, a nurse herself, knew her daughter was in trouble, so she took her to Ascension Via Christi in Wichita.
"They said we can't find a reason for what's happening, but we spoke with a Pulmonologist at Children's Mercy, and we need to get you there...We left, and we flew," she says.
Doctor Jenna Miller, a Pediatric Physician, was waiting for Zei when she landed at Children's Mercy in Kansas City.
"We did a very extensive infectious workup to try to figure out if there was something we could identify and then treat, and we never found anything," says Miller.
Days, weeks, and even months passed. Zei's life support so extensive, national media picked up the story, catching the eye of Dr. Martin Taylor of Harvard University.
"My wife saw the story on the news and said doesn't this sound a lot like your patients? I looked at it and I was struck by the parallel. In addition to the rapidly progressive lung injury, my patients had also been prescribed to the drug Bactrim," says Taylor.
Doctors originally prescribed Zei Bactrim, and while her pharmacy gave generic version, manufactured by Vista Pharmaceuticals, doctors say the generic is interchangeable with the brand name.
Harvard doctors had been studying the effects of Bactrim and its generic equivalents in patients who'd become sick. They noticed a disturbing similarity. The lining of their lungs was gone.
"This was a pattern that was very striking because normally, something that was supposed to be there was not there and the same thing happened in the other patients," says Taylor.
Doctors from Children's Mercy in Kansas City published a medical study in the Journal of the American Academy of Pediatrics. They studied five previously healthy young patients. Of the five patients in the study, two died, four were considered for organ transplants and all experienced lung failure.
"Without Zei and Brie, there is no possibility in my mind that we would have found all these cases and put them together," says Dr. Miller.
In response to Zei's case, the CEO of Vista Pharmaceuticals, Dr. Jay Alli, told KAKE News that his company is one of many drug companies that make generic Bactrim and that this is one of many reactions that can occur.
He says, "It's unfortunate to hear of the little girl's death, um, decease. This is one of the severe adverse reactions that they are talking about for any drug molecule...as for the doctor, the TMP-Sulfamethoxazole interaction are causing it. We are one of the many companies for this drug. Beyond that, we don't have any idea..."
Zei's mom, Brie, says Zei always wanted to come home. She finally did after 457 days in the hospital. Zei returned home to a crowd of cheering friends and family and died just 12 days later. Two days after she turned 17 years old.
"I held her and I talked to her...Zei was still in my arms. I was just kissing her forehead and talking to her and telling her I was sorry and I loved her and it was okay," says Kerschen.
Now, Zei's doctors are urging the community to take note and spread Zei's story, in hopes of preventing this from happening again.
WHAT DO PATIENTS NEED TO KNOW?
- Always have an up-to-date, full medical history and bring that history to any appointment for your doctor.
- If you or anyone in your family is allergic to Bactrim or any other Sulfa drug, don't be afraid to request a different antibiotic.
- And, most importantly, if you ever feel ill or develop any new symptoms while taking any medication, stop and contact your doctor.